Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 302, NWS Norman, OK

June 9, 2011Alfalfa County, Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 9, 2011, 8:35 PM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2011, 8:35 PM CDT (01:35 UTC)
Expired
Jun 9, 2011, 9:15 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Alfalfa County, OK, Grant County, OK

The radar

The Vance AFB radar (KVNX), 13 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 3:49 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1216 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WUUS54 KOUN 100135
SVROUN
OKC003-053-100215-
/O.NEW.KOUN.SV.W.0302.110610T0135Z-110610T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN NORTHERN OKLAHOMA...
  ALFALFA COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 915 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR LAMBERT...MOVING NORTHEAST AT 35 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE AMORITA...BYRON...CHEROKEE...GREAT
  SALT PLAINS LAKE...INGERSOLL...LAMBERT...MANCHESTER...WAKITA AND
  WALDRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER FROM THE STORM IN A STURDY BUILDING. BOATERS ON AREA
LAKES SHOULD RETURN TO SHORE. DO NOT SEEK SHELTER UNDER ISOLATED
TREES AS THESE ARE TARGETS FOR LIGHTNING. AVOID LOW LYING AREAS AND
FLOODING ROADWAYS.

&&

LAT...LON 3700 9783 3682 9774 3660 9841 3673 9852
      3700 9822
TIME...MOT...LOC 0135Z 236DEG 30KT 3670 9843

$$
1 follow-up statement
782 
WWUS54 KOUN 100151
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
851 PM CDT THU JUN 9 2011

OKC003-053-100215-
/O.CON.KOUN.SV.W.0302.000000T0000Z-110610T0215Z/
ALFALFA OK-GRANT OK-
851 PM CDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN GRANT AND NORTHEASTERN ALFALFA COUNTIES...

AT 851 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 3 MILES NORTH OF GREAT SALT PLAINS LAKE...MOVING
NORTHEAST AT 45 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE GREAT SALT PLAINS LAKE...
  MANCHESTER AND WAKITA.

LAT...LON 3679 9836 3700 9816 3700 9783 3682 9774
      3666 9823
TIME...MOT...LOC 0151Z 242DEG 40KT 3679 9818

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:21 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 9, 6:21 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT THU JUN 9 2011

.AVIATION...
CONTINUED VFR. MAY HAVE STORMS AT LEAST GET CLOSE TO KCSM KHBR AND
KPNC NEAR AND JUST SE OF SLOW-MOVING FRONT THIS EVENING. WILL
COVER THIS WITH CB DESIGNATOR AND VCTS. WIND SHIFT IS BASED ON
NAM12... WHICH HAS IT STALLING VERY CLOSE TO KCSM-KPNC ON FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT THU JUN 9 2011/

DISCUSSION...
MID LEVEL RIDGING HAS BEEN SUPPRESSED TO THE SOUTH AS A FEW MINOR
WAVE MAKE THEIR WAY FROM WEST TO EAST THROUGH THE CONUS. AS THIS
OCCURS A COLD FRONT HAS ENTERED NORTHWEST OKLAHOMA THIS AFTN. THIS
FRONT ALONG WITH A DRYLINE ACROSS THE TX PANHANDLE WILL BE THE FOCUS
FOR SOME SHOWER AND THUNDERSTORM ACTIVITY THIS AFTN AND EVENING.
THERE IS A CHANCE WITH THE LARGE TEMP/DEWPOINT SPREAD THAT STRONG
WIND GUSTS WILL BE LIKELY ALONG WITH A SECONDARY THREAT OF LARGE
HAIL. SOME OF THE ACTIVITY COULD LINGER THROUGH THE EVENING HOURS
ACROSS NORTHERN INTO WESTERN OK... PER LATEST SHORT-RANGE HIGH-RES
MODELS.

THIS SFC FRONT ALONG WITH SOME MODEST MID LEVEL FLOW WILL KEEP AT
LEAST SOME OPPORTUNITY FOR MAINLY AFTN/EVENING SHWR/TSTM ACTIVITY
THROUGH THE WEEKEND. BEST CHANCES REMAIN ACROSS
NORTHERN/NORTHWESTERN HALF OF THE AREA. THE FRONT ALONG WITH
ASSOCIATED CLOUD COVER AND PRECIP MAY KEEP TEMPS DOWN A FEW DEGREES
NEXT COUPLE OF DAYS. HOWEVER BY SUNDAY... MODELS SHOW SFC FRONT
LIFTING BACK NORTH AS MID LEVEL RIDGE BUILDS BACK NORTHWARD THROUGH
THE SOUTHERN PLAINS. SO AGAIN HOT AND MAINLY DRY EARLY NEXT WEEK. A
MORE SUBSTANTIAL TROUGH LOOKS TO MAKE ITS WAY EAST ACROSS THE
CENTRAL PART OF THE COUNTRY BY THE MIDDLE OF NEXT WEEK. THIS WILL
BRING ANOTHER SFC FRONT TOWARD THE AREA AND PERHAPS ANOTHER CHANCE
FOR RAIN ACROSS PARTS OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  90  68  88 /  20  10  30  20
HOBART OK         73  97  70  92 /  30  20  30  20
WICHITA FALLS TX  76  99  75  97 /   0  10  20  10
GAGE OK           60  90  61  88 /  30  20  40  30
PONCA CITY OK     74  91  67  89 /  30  20  30  20
DURANT OK         73  91  74  90 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/24/24
Hazardous weather outlook, Jun 9, 6:20 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT THU JUN 9 2011

OKZ004>048-050>052-TXZ083>090-101000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
620 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN... WESTERN...
CENTRAL... AND SOUTHERN OKLAHOMA... AND PART OF NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN PARTS OF NORTHERN
AND WESTERN OKLAHOMA... AND A SMALL PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM PERRY... TO
KINGFISHER... TO WEATHERFORD... TO ALTUS... TO CROWELL TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS IS THROUGH 10 PM.

IMPACTS...
WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF HALF DOLLARS.

DISCUSSION...
A WEAK FRONT HAS MOVED INTO NORTHWEST OKLAHOMA THIS EVENING. SURFACE
HEATING AND CONVERGENCE ALONG THE FRONT SHOULD PROVIDE ENOUGH LIFT
FOR THUNDERSTORMS TO DEVELOP THIS EVENING. WITH HOT AND DRY AIR
PRESENT AT LOW LEVELS... STRONG DOWNBURST WINDS WILL BE POSSIBLE
WITH THE STORMS. COOL TEMPERATURES ALOFT MAY ALSO ALLOW FOR LARGE
HAIL IN THE STORMS. CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS
WILL ALSO BE A CONCERN.

FARTHER SOUTH... THUNDERSTORMS MAY DEVELOP SOUTHWARD INTO WESTERN
TEXAS NEAR A DRYLINE. THESE STORMS MAY MOVE INTO PARTS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. WITH TEMPERATURES IN THE 100S...
STRONG DOWNBURST WINDS WILL ALSO BE POSSIBLE WITH THESE STORMS.

THE STORMS FROM TEXAS WILL END THIS EVENING DUE TO LOSS OF HEATING.
HOWEVER... THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS
APPROXIMATELY THE NORTHERN HALF OF OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUNE 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY WILL CREATE VERY HIGH
WILDFIRE POTENTIAL SOUTH OF THE FRONT ACROSS WESTERN OKLAHOMA.

AS THUNDERSTORMS DISSIPATE THIS EVENING... VERY STRONG WINDS WILL BE
POSSIBLE NEAR THE STORMS... IN ADDITION TO A SUBSTANTIAL TEMPERATURE
RISE AND HUMIDITY DECREASE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE FRONT IS EXPECTED TO MOVE INTO CENTRAL OKLAHOMA FRIDAY. THIS
FRONT WILL REMAIN IN THE REGION THROUGH THE WEEKEND. THUNDERSTORMS
WILL REMAIN POSSIBLE FRIDAY INTO SUNDAY... WITH THE BEST CHANCES
NEAR AND NORTH OF THE FRONT. ISOLATED SEVERE STORMS WILL BE POSSIBLE
FRIDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS SATURDAY...MAINLY
NEAR AND NORTH OF THE INTERSTATE 40 CORRIDOR.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM FRIDAY.

In the hours before

Special weather statement, Jun 9, 6:53 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT THU JUN 9 2011

OKZ006-100015-
ALFALFA OK-
653 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

AT 653 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LAMBERT...
MOVING NORTHEAST AT 35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3693 9810 3659 9811 3656 9845 3672 9850
Special weather statement, Jun 9, 7:06 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT THU JUN 9 2011

OKZ005-011-100030-
WOODS OK-MAJOR OK-
706 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR AND WOODS COUNTIES.

AT 706 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
CHESTER...MOVING NORTHEAST AT 35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3630 9852 3621 9895 3625 9896 3650 9895
      3672 9854
Local storm report, Jun 9, 7:10 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             CHEROKEE                36.75N 98.35W
06/09/2011  M2.00 INCH       ALFALFA            OK   COUNTY OFFICIAL

&&

BAIN
Local storm report, Jun 9, 7:28 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             1 E VICI                36.15N 99.28W
06/09/2011  E1.00 INCH       DEWEY              OK   LAW ENFORCEMENT

0717 PM     HAIL             4 SSW MUTUAL            36.18N 99.19W
06/09/2011  E1.00 INCH       WOODWARD           OK   PUBLIC

            RESIDENT REPORTED THAT HAIL WAS COVERING MOST OF THE
            GROUND.

0720 PM     HAIL             3 SSW MUTUAL            36.19N 99.19W
06/09/2011  E1.75 INCH       WOODWARD           OK   PUBLIC

&&

BAIN/FM
Local storm report, Jun 9, 7:59 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             ROLL                    35.78N 99.71W
06/09/2011  E1.00 INCH       ROGER MILLS        OK   PUBLIC

0745 PM     TSTM WND DMG     5 NW MUTUAL             36.28N 99.23W
06/09/2011                   WOODWARD           OK   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TREE LIMBS 2 TO 3 INCHES IN
            DIAMETER DOWN 2 MILES SOUTHEAST OF THE US HIGHWAY 270 AND
            STATE HIGHWAY 50 INTERSECTION.

&&

BAIN/FM
Local storm report, Jun 9, 8:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND GST     3 WSW HAMMON            35.62N 99.43W
06/09/2011  E60 MPH          ROGER MILLS        OK   BROADCAST MEDIA

            REPORT RELAYED VIA KWTV.

&&

BAIN/FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:00 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward45 min
Jun 9, 7:06 PM CDTSpecial Weather StatementOUNMajor24 min
Jun 9, 7:29 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Ellis, Roger Mills46 min
Jun 9, 7:38 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods52 min
Jun 9, 7:59 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant31 min
Jun 9, 8:14 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills46 min
Jun 9, 8:22 PM CDTTornado WarningOUNCuster, Roger Mills23 min
Jun 9, 8:56 PM CDTSevere Thunderstorm WarningOUNCuster, Washita49 min
Jun 9, 9:42 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita30 min
Jun 9, 11:06 PM CDTSpecial Weather StatementOUNGarfield, Kingfisher39 min
Jun 9, 11:36 PM CDTSpecial Weather StatementOUNWoods24 min
Jun 9, 11:45 PM CDTSpecial Weather StatementOUNGarfield, Noble60 min
Jun 10, 12:09 AM CDTSpecial Weather StatementOUNAlfalfa36 min
Jun 10, 12:39 AM CDTSpecial Weather StatementOUNAlfalfa36 min
Jun 10, 1:16 AM CDTSpecial Weather StatementOUNGrant, Noble29 min
Jun 10, 1:45 AM CDTSpecial Weather StatementOUNAlfalfa, Garfield30 min
Jun 10, 7:15 AM CDTSpecial Weather StatementOUNGrady, Lincoln, Oklahoma45 min
Jun 10, 9:20 AM CDTSpecial Weather StatementOUNCleveland, Lincoln, McClain, Payne, Pottawatomie25 min
Jun 10, 5:47 PM CDTSpecial Weather StatementOUNBlaine23 min
Jun 10, 6:11 PM CDTSpecial Weather StatementOUNCanadian19 min
Jun 10, 6:26 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Kingfisher64 min
Jun 10, 6:47 PM CDTSevere Thunderstorm WarningOUNKay58 min
Jun 10, 6:56 PM CDTSpecial Weather StatementOUNOklahoma19 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.